Kentucky, 2011

Heavy Snow and Winter Weather in Kentucky, January 10 to 13, 2011

January 10 to 13, 2011 · NWS JKL · 18 events in 11 counties and zones

A strong low pressure system tracked across the Gulf states during the day on January the 9th and into the 10th. It then tracked up the East Coast.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong low pressure system tracked across the Gulf states during the day on January the 9th and into the 10th. It then tracked up the East Coast. Meanwhile, a second system tracked across the plains and brought snow into eastern Kentucky. The event produced Advisory criteria conditions with snowfall. The proceeding upslope event ended on the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 9, 9:45 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 9, 9:45 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
945 PM EST SUN JAN 9 2011

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED

02Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER THE OHIO VALLEY RETREATING
OFF TO THE NORTHEAST IN THE FACE OF DEVELOPING LOW PRESSURE ALONG THE
CENTRAL GULF COAST. THIS SYSTEM HAS ALREADY ENSHROUDED KENTUCKY IN A
LAYER OF SEMI OPAQUE HIGH CLOUDS. THESE CLOUDS WILL BE A BLESSING
TONIGHT...KEEPING THE TEMPERATURES FROM BOTTOMING OUT ANYWHERE NEAR
AS LOW AS THEY DID LAST NIGHT. LIGHT WINDS FROM THE NORTHEAST WILL
ONLY SLIGHTLY ADD TO THE CHILL. AT 9 PM EST...TEMPERATURES RANGED
FROM THE UPPER TEENS IN THE VALLEYS OF NORTHEAST KENTUCKY...WHERE
THE CLOUDS WHERE A BIT THINNER...TO THE LOW TO MID 20S IN THE
CUMBERLAND VALLEY. DESPITE THE TEMPERATURE VARIATION...DEWPOINTS WERE
FAIRLY UNIFORM THROUGHOUT THE AREA RUNNING IN THE MID TEENS...AT
THIS TIME. AS THE SYSTEM TO THE SOUTH CONSOLIDATES AND SENDS ITS
PCPN SHIELD CLOSER TO THE CWA...THE CLOUDS WILL LOWER AND THICKEN
THROUGH THE NIGHT WITH A FEW LIGHT SNOW SHOWERS POTENTIALLY DRIFTING
INTO OUR FAR SOUTHERN COUNTIES TOWARD DAWN...MAINLY AFFECTING
LOCATIONS NEAREST THE TENNESSEE BORDER. THE WSW REMAINS IN
EFFECT STARTING LATE TONIGHT...PRIMARILY FOR THIS PORTION OF THE
AREA. THIS LOOKS ON TRACK AND WILL BE LEFT AS IS FOR THE UPDATE. IN
FACT...ONLY MINOR CHANGES WERE MADE TO THE GRIDS THIS EVENING
PRIMARILY MATCHING CURRENT CONDITIONS AND TRENDS. PRETTY MUCH WE
CONTINUE TO AWAIT THE GLANCING SYSTEMS THAT APPEAR POISED TO OFFER
FAR MORE TROUBLE FOR LOCATIONS TO THE SOUTH AND NORTH OF EASTERN
KENTUCKY THROUGH MIDWEEK. UPDATES TO MOST OF PRODUCTS WILL BE ISSUED
SHORTLY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH TUESDAY NIGHT/

A SURFACE LOW IS CURRENTLY EMERGING OFF THE COAST OF TEXAS THIS
AFTERNOON. ISENTROPIC ASCENT ASSOCIATED WITH THE WARM CONVEYOR BELT
HAS HELPED TO GENERATE A FAIRLY LARGE AREA OF PRECIPITATION ACROSS
THE SOUTHERN MISSISSIPPI RIVER VALLEY. THE NORTHERN EDGE OF THE
PRECIPITATION SHIELD HAS BEEN WORKING NORTHWARD ACROSS CENTRAL
ARKANSAS...INTO NORTHERN ALABAMA/MISSISSIPPI THIS AFTERNOON. THIS
SYSTEM OVER THE GULF COAST IS OUR FIRST CONCERN OVER THE NEXT 24
HOURS. THE SECOND SYSTEM OF CONCERN IS NOW EMERGING INTO THE CENTRAL
ROCKIES GENERATING PRECIPITATION ACROSS THE HIGH PLAINS.
PRECIPITATION TYPE/AMOUNTS/TIMING ARE THE MAIN FORECAST CONCERNS
THROUGH MIDWEEK.

MODELS CONTINUE TO DO WELL WITH PLACEMENT OF SURFACE FEATURES
THROUGH MIDWEEK. THERE ARE SOME SLIGHT DIFFERENCES WITH RESPECT TO
PRECIPITATION TYPES...BUT WILL GET TO THIS IN A MINUTE. SURFACE LOW
NEAR THE TEXAS COAST WILL PUSH EAST ACROSS THE GULF COAST STATES
THROUGH TOMORROW WITH LIGHT SNOW BREAKING OUT ACROSS THE
KENTUCKY/TENNESSEE BORDER SHORTLY BEFORE DAYBREAK TOMORROW MORNING.
THIS LIGHT SNOW WILL CONTINUE TO SLOWLY INCH NORTHWARD THROUGH THE
MORNING TO ABOUT THE HAL RODGERS PARKWAY. THE ATMOSPHERE SATURATES
ENOUGH ACROSS THE TENNESSEE/KENTUCKY BORDER THAT WE WILL SEE A
PROLONGED PERIOD OF LIGHT SNOWFALL. THE FORCING IS NOT GREAT...BUT
GIVEN THE LONG PERIOD OF LIGHT SNOW ANTICIPATED...IT IS POSSIBLE WE
COULD SEE AROUND AN INCH IN THE FAR SOUTH. THUS...AFTER COORDINATING
WITH LOUISVILLE...WILL HOIST A WINTER WEATHER ADVISORY FOR THE
COUNTIES BORDERING TENNESSEE. THE MAIN CONCERN WILL BE THE MORNING
HOURS FOR THE MORNING COMMUTE...SO PLAN TO JUST RUN THE ADVISORY
THROUGH THE MORNING HOURS. CONDITIONS WILL LIKELY IMPROVE AS THE DAY
GOES ON.

THE SHORTWAVE ASSOCIATED WITH THE CENTRAL ROCKIES SYSTEM WILL SWING
INTO THE MID MISSISSIPPI RIVER VALLEY MONDAY NIGHT...WITH ANOTHER
AREA OF LOW PRESSURE DEVELOPING ACROSS EASTERN KENTUCKY. AT THIS
POINT...THE MID LEVEL LOW IS EXPECTED TO TRACK NORTHWEST OF THE
AREA...SUGGESTING THE HEAVIEST SNOWFALL WILL RESIDE MUCH FARTHER
NORTH. REGARDLESS...MODEL SOUNDINGS REMAIN SATURATED IN THE LOW
LEVELS THROUGH MONDAY NIGHT AND TUESDAY. WITH VERY LITTLE FORCING
EXPECTED...SOME LIGHT SNOW APPEARS TO REMAIN LIKELY THROUGH THE
PERIOD. ECMWF AND NAM BOTH SHOW SOME DRIER MID LEVEL AIR WORKING
INTO AREAS ALONG AND SOUTH OF HAL RODGERS PARKWAY LATE MONDAY
NIGHT/EARLY TUESDAY. THIS COULD PROVIDE AN OPPORTUNITY FOR SOME
FREEZING DRIZZLE. THUS...WILL TRANSITION THINGS FROM LIGHT SNOW TO A
MIXTURE OF LIGHT SNOW AND FREEZING DRIZZLE BY LATE MONDAY NIGHT. AT
THIS POINT...SNOWFALL WILL REMAIN LIGHT WITH GENERALLY 3 INCHES OR
LESS FROM MONDAY NIGHT THROUGH TUESDAY. THE AMOUNTS CLOSER TO 3
INCHES WILL LIKELY BE IN THE FAR NORTH...WITH LESSER AMOUNTS TO THE
SOUTH (WHERE THINGS MAY TRANSITION TO DRIZZLE).

AT THIS TIME...IT APPEARS A PORTION OF EASTERN KENTUCKY MAY ACTUALLY
END UP IN THE WARM SECTOR OF THIS SYSTEM BY TUESDAY
MORNING...ALLOWING SFC TEMPERATURES TO TEMPORARILY CLIMB ABOVE
FREEZING. HOWEVER...BY TUESDAY AFTERNOON...COLD AIR ON THE BACK SIDE
OF THE DEPARTING SYSTEM WILL WRAP BACK INTO THE AREA WITH SFC
TEMPERATURES ONCE AGAIN ON THE DECLINE. THIS SURGE OF COLDER AIR
WILL ARRIVE WITH THE RETURN OF SYNOPTIC MOISTURE...LEADING TO SOME
MORE SNOWFALL TUESDAY AFTERNOON THROUGH TUESDAY NIGHT. WINDS WILL
SLOWLY TRANSITION TO THE WEST TUESDAY NIGHT...WITH PRECIPITATION
BECOMING HELPED OUT BY SOME UPSLOPE FLOW INTO THE HIGHER TERRAIN
ONCE AGAIN. THIS UPSLOPE SNOW EVENT WILL LIKELY PERSIST THROUGH
WEDNESDAY WITH SOME ADDITIONAL SNOW ACCUMULATIONS POSSIBLE.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/

THE MODELS START OUT IN GOOD GENERAL AGREEMENT WITH THE LONG WAVE
PATTERN. THE MAIN DIFFERENCE IS THAT THE ECMWF HAS AN UPPER LOW
OVER QUAD CITIES ON WEDNESDAY MORNING...WHILE THE GFS HAS A TROUGH
FURTHER TO THE NORTH. THIS UPPER LOW THEN MOVES TO THE EAST AND
MOVES ACROSS EASTERN KENTUCKY AS A FAIRLY SHARP TROUGH ON WEDNESDAY
EVENING...WHILE THE GFS HAS A WEAKER TROUGH FURTHER UPSTREAM TO THE
NORTHWEST. IF THE ECMWF SOLUTION COMES TO PASS...IT WOULD GENERATE
MORE SNOWFALL THAN THE GFS. NEITHER PATTERN THOUGH WOULD RESULT IN
ANY SIGNIFICANT SNOWFALL...WITH MORE SNOW GENERALLY FALLING NORTH OF
I 64 DUE TO THE SURFACE LOW TRACKING SO FAR NORTH OVER CENTRAL OHIO.
SOME UPSLOPE SNOW SHOULD CONTINUE THROUGH THURSDAY. HIGH PRESSURE
WILL BUILD IN AND THEN THE LEADING EDGE OF THE NEXT SYSTEM WILL BE
MOVING INTO THE AREA ON SATURDAY. CONFIDENCE LEVEL IS ABOVE AVERAGE.
ONE AREA OF CONCERN IS HOW LONG THE UPSLOPE SLOW WILL CONTINUE ON
THURSDAY. I MAY HAVE BEEN TOO QUICK TO END IT...BUT WILL SEE HOW THE
SUBSEQUENT RUNS LOOK. THE TEMPERATURES WERE JUST TWEAKED TO REFLECT
CURRENT MODEL TRENDS. GENERALLY WENT COLDER THAN THE MOS FORECASTS.

&&

.AVIATION.../00Z TO 24Z/

VFR CONDITIONS AND LIGHT WINDS ARE EXPECTED TO HOLD AT THE TAF SITES
THROUGH THE NIGHT. HIGH CLOUDS WILL THICKEN AND LOWER DURING THE
NIGHT AHEAD OF A SHARPLY DEFINED WINTER STORM SYSTEM PASSING BY
JUST TO THE SOUTH. THE LIGHT SNOW FROM THIS WEATHER MAKER MAY DRIFT
ACROSS THE TENNESSEE BORDER BY DAWN RESULTING IN MVFR VIS AT TIMES.
FOR THE MOST PART THE ACCUMULATING SNOW AND WORST AVIATION CONDITIONS
WILL BE CONFINED TO RIGHT ALONG THE BORDER. THAT WILL BE THE CASE
THROUGH THE DAY WITH A SLOW SHIFT NORTH WITH TIME AS A SECOND...MORE
NORTHERN SYSTEM APPROACHES. ACCORDINGLY...MVFR VIS AND CIGS WILL BE
POSSIBLE OVER SME AND LOZ BY EVENING MONDAY. AT SME DID ALSO
INCLUDE A TEMPO FOR A MIX LATE IN THE TAF PERIOD ALONG WITH SOME IFR
CIGS AND VIS CONDITIONS. WINDS WILL PICK UP FROM THE EAST NORTHEAST
DURING THE DAY MONDAY...BUT LIKELY REMAIN AROUND 10 KTS OR LESS
THROUGHOUT THE TAF PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 4 AM TO 1 PM EST MONDAY FOR
KYZ083>087.

&&

SHORT TERM...KAS/GREIF
LONG TERM....JJ
AVIATION...GREIF
Hazardous weather outlook, Jan 9, 3:53 PM EST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
353 PM EST SUN JAN 9 2011

KYZ044-050>052-058>060-068-069-079-080-088-104-106>120-110000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-
FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-
PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...HARLAN...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...
HYDEN...WHITESBURG...INEZ...PIKEVILLE
353 PM EST SUN JAN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LIGHT SNOW IS EXPECTED ALONG AND SOUTH OF THE HAL RODGERS PARKWAY ON
MONDAY. SNOW ACCUMULATION UP TO AN INCH IS POSSIBLE.

LIGHT SNOW ACCUMULATIONS ARE EXPECTED ACROSS ALL OF EASTERN KENTUCKY
FROM MONDAY NIGHT THROUGH TUESDAY NIGHT. SOME FREEZING DRIZZLE IS
ALSO POSSIBLE LATE MONDAY NIGHT INTO EARLY TUESDAY MORNING...MAINLY
ALONG AND SOUTH OF THE HAL RODGERS PARKWAY. A GLAZE OF ICE COULD
ACCUMULATE ON EXPOSED SURFACES.

LIGHT SNOW IS POSSIBLE AGAIN WEDNESDAY AND WEDNESDAY NIGHT AND AGAIN
ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY MEASURED SNOWFALL EARLY THIS
WEEK.

KYZ083>087-110000-
WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
INCLUDING THE CITIES OF...MONTICELLO...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE
353 PM EST SUN JAN 9 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

LIGHT SNOW WILL DEVELOP LATE TONIGHT. SEE LATEST WEATHER ADVISORY FOR
THE MOST CURRENT INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LIGHT SNOW WILL CONTINUE ON MONDAY. SNOW ACCUMULATIONS AROUND AN INCH
ARE POSSIBLE.

LIGHT SNOW ACCUMULATIONS ARE EXPECTED ACROSS ALL OF EASTERN KENTUCKY
FROM MONDAY NIGHT THROUGH TUESDAY NIGHT. SOME FREEZING DRIZZLE IS
ALSO POSSIBLE LATE MONDAY NIGHT INTO EARLY TUESDAY MORNING. A GLAZE
OF ICE COULD ACCUMULATE ON EXPOSED SURFACES.

LIGHT SNOW IS POSSIBLE AGAIN WEDNESDAY AND WEDNESDAY NIGHT AND AGAIN
ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY MEASURED SNOWFALL EARLY THIS
WEEK.

KAS

In the hours before

Special weather statement, Jan 9, 9:50 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
950 PM EST SUN JAN 9 2011

KYZ068-069-079-080-088-110-112>118-120-101500-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-HARLAN-FLOYD-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-PIKE-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
HARLAN...PRESTONSBURG...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...PIKEVILLE
950 PM EST SUN JAN 9 2011

...MORE WINTRY WEATHER ON THE WAY...

TWO WEATHER SYSTEMS WILL AFFECT EASTERN KENTUCKY EARLY THIS WEEK.
THE FIRST ONE WILL TRACK ACROSS THE GULF COAST STATES ON MONDAY...
BRINGING LIGHT SNOW TO LOCATIONS MAINLY SOUTH OF THE HAL ROGERS
PARKWAY AND HIGHWAY 80. THE SNOW WILL BEGIN AROUND DAWN...AND
CONTINUE THROUGH THE DAY. AROUND AN INCH OF SNOW IS POSSIBLE BY
MONDAY EVENING...MAINLY NEAR THE TENNESSEE AND VIRGINIA BORDERS.

THE NEXT WEATHER MAKER WILL ARRIVE MONDAY NIGHT IN THE FORM OF AN
AREA OF LOW PRESSURE DEVELOPING OVER CENTRAL KENTUCKY. THIS LOW WILL
THEN DEEPEN RAPIDLY AS IT HEADS NORTHEAST INTO NEW ENGLAND. ON
ACCOUNT OF THIS...STEADY LIGHT SNOW LOOKS LIKELY FROM MONDAY NIGHT
THROUGH TUESDAY...WITH AT LEAST SCATTERED SNOW SHOWERS LINGERING INTO
TUESDAY NIGHT...WHEN ANOTHER REINFORCING SHOT OF COLD AIR PLUNGES
INTO KENTUCKY FROM THE NORTHWEST. AREAS NORTH OF THE MOUNTAIN PARKWAY
COULD SEE 2 TO 3 INCHES OF SNOW ACCUMULATION FROM LATE MONDAY THROUGH
TUESDAY NIGHT...WITH LOCATIONS TO THE SOUTH SEEING 1 TO 2 INCHES. THE
LIGHT SNOW MAY BRIEFLY MIX WITH OR CHANGE TO FREEZING DRIZZLE LATE
MONDAY INTO EARLY TUESDAY...CREATING A POTENTIAL FOR A LIGHT GLAZE OF
ICE ON EXPOSED SURFACES...MAINLY ALONG AND SOUTH OF THE HAL RODGERS
PARKWAY AND HIGHWAY 80.

STAYED TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR
INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY.

KYZ044-050>052-058>060-104-106>109-111-119-101500-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-LEE-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...
BEATTYVILLE...INEZ
950 PM EST SUN JAN 9 2011

...MORE WINTRY WEATHER ON THE WAY...

AN AREA OF LOW PRESSURE WILL DEVELOP OVER CENTRAL KENTUCKY MONDAY
NIGHT AND THEN DEEPEN RAPIDLY AS IT HEADS NORTHEAST INTO NEW ENGLAND.
STEADY LIGHT SNOW LOOKS LIKELY FROM MONDAY NIGHT THROUGH
TUESDAY...WITH AT LEAST SCATTERED SNOW SHOWERS LINGERING INTO TUESDAY
NIGHT...AS ANOTHER REINFORCING SHOT OF COLD AIR MOVES IN FROM THE
NORTHWEST. AREAS NORTH OF THE MOUNTAIN PARKWAY COULD SEE 2 TO 3
INCHES OF SNOW FROM LATE MONDAY THROUGH TUESDAY NIGHT...WITH
LOCATIONS TO THE SOUTH SEEING 1 TO 2 INCHES. THE LIGHT SNOW MAY
BRIEFLY MIX WITH OR CHANGE TO FREEZING DRIZZLE LATE MONDAY INTO EARLY
TUESDAY...POTENTIALLY CREATING A LIGHT GLAZE OF ICE ON EXPOSED
SURFACES...MAINLY ALONG AND SOUTH OF THE HAL RODGERS PARKWAY AND
HIGHWAY 80.

STAYED TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR
INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY.

KAS/GREIF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Bell

When
January 10, 12:00 AM EST to 9:00 AM EST
Where
Bell forecast zone
Reported by
Public
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

Four inches of snow fell overnight in Middlesboro, with a total snow depth of 9 inches.

Winter Weather, Bell

When
January 10, 4:30 AM EST to 2:43 PM EST
Where
Bell forecast zone
Reported by
Trained Spotter
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

A half an inch of snow fell in Fonde.

Winter Weather, Bell

When
January 10, 6:00 AM EST to 8:35 AM EST
Where
Bell forecast zone
Reported by
Trained Spotter
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

Two inches of snow had fallen 1 mile southwest of Pineville.

Winter Weather, Rowan

When
January 11, 6:00 AM EST to 9:30 AM EST
Where
Rowan forecast zone
Reported by
Public
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

Two inches of snow had fallen in Morehead.

Winter Weather, Leslie

When
January 11, 6:00 AM EST to 12:00 PM EST
Where
Leslie forecast zone
Reported by
Trained Spotter
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

A tenth of an inch of ice accumulated on exposed surfaces in Thousandsticks.

Winter Weather, Pulaski

When
January 11, 6:00 PM EST to 9:29 PM EST
Where
Pulaski forecast zone
Reported by
Public
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

Four tenths of an inch of snow had fallen in Somerset.

Winter Weather, Perry

When
January 11, 10:21 PM EST to January 12, 9:21 AM EST
Where
Perry forecast zone
Reported by
Public
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

An inch and a half of new snow had fallen in Chavies. The total snow depth was 3 inches.

Winter Weather, Perry

When
January 11, 10:48 PM EST to January 12, 9:48 AM EST
Where
Perry forecast zone
Reported by
Public
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Three inches of new snow had fallen in Hazard.

Winter Weather, Pike

When
January 11, 11:00 PM EST to January 12, 7:00 AM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

One and one tenth of an inch of snow had fallen in Turkey Creek over an 8 hour period. The total snow depth was 2 inches.

Winter Weather, Breathitt

When
January 12, 12:00 AM EST to 6:00 AM EST
Where
Breathitt forecast zone
Reported by
NWS Employee
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

One and eigth tenths of an inch of snow had fallen 2 miles east southeast of Talbert. The total snow depth was 3 inches.

Winter Weather, Perry

When
January 12, 12:00 AM EST to 6:00 AM EST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

One and four tenths of an inch of snow had fallen 1 mile northwest of Buckhorn.

Winter Weather, Letcher

When
January 12, 7:00 AM EST to January 13, 1:54 AM EST
Where
Letcher forecast zone
Reported by
Trained Spotter
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

A snow depth of 5 inches was reported in Thornton. The snow depth was measure at 7 am the previous day. Four inches of snow was reported at 630 pm yesterday evening.

Winter Weather, Pike

When
January 12, 8:00 AM EST to 9:00 AM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Two and a half inches of new snow had fallen in Turkey Creek between 8 and 9 am. The total snow depth was 4 inches.

Winter Weather, Morgan

When
January 12, 5:15 PM EST to 5:23 PM EST
Where
Morgan forecast zone
Reported by
Trained Spotter
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Highway 460 near Index was covered with snow. Visibility at the time of the report was less than one quarter of a mile.

Winter Weather, Letcher

When
January 12, 11:19 PM EST to January 13, 11:19 AM EST
Where
Letcher forecast zone
Reported by
Public
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

An inch of snow fell in Thornton over the past 12 hours. The total snow depth was 6 inches.

Winter Weather, Floyd

When
January 13, 11:19 AM EST
Where
Floyd forecast zone
Reported by
Public
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

A snow depth of 2 inches was reported 2 miles north of Prestonsburg.

Winter Weather, Knott

When
January 13, 11:25 AM EST
Where
Knott forecast zone
Reported by
Amateur Radio
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

A snow depth of 6 inches was measured on ridgetops surrounding Pippa Passes, with 4.5 inches of snow depth measure in the valleys.

Winter Weather, Perry

When
January 13, 11:25 AM EST
Where
Perry forecast zone
Reported by
Amateur Radio
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

A total snow depth of 5 inches was reported in Viper.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272497, 272498, 272496, 272499, 272501, 272502, 272509, 272508, 272510, 272503, 272504, 272512, 272505, 272506, 272514, 272513, 272515, 272516.